Jump to content
ACN Latitudes Forums

How to know if rash is a herx or allergy?


Recommended Posts

My littlest guy (10 yo) is allergic to amoxicillin. We have know this since he was an infant. He needed abx as a newborn. They gave him amox and I noticed this subtle rash. I stopped the amox and it went away. I started it again and it came back.

 

In the last year plus he has been on Zith several times for what we thought were PANDAS episodes. He was fine the first few times then he complained he was itchy and then I noticed the rash. Not crazy but a little rash on his back and torso area. I stopped the Zith. Then his next episode I had a stash of Zith and since the reaction was mild I thought I would try it again - within three days here comes the rash and itchies.

 

Now he has been on Doxy for about 6 weeks and here we go again. Itchy little rash thing going on.

 

How do you determine if it is an allergy or herx? If he is allergic to all of these we are in trouble here.

Link to post
Share on other sites

My girls both got rashes like you describe with amoxicillin and anything made with it. Our docs stopped giving it to them, which was fine because it didn't work well for their sinus infections, etc. anyway. Now I think it was a herx. They are taking amoxicillin now with no trouble. But I don't know how you can tell the difference.

 

Susan

Link to post
Share on other sites

I'm two months into a prescription of doxy (100 bid) and have been getting (lemon size) vey itchy rashes on my torso, back and buttocks. One of the rashes was there prior to treatment, but has intensified. The only thing I've tried that brings (minimal) relief is benadryl cream. I'm itchy all day. A friend mentioned dabbing vinegar on them...I'm desperate for relief...might give it a try at bedtime.

Link to post
Share on other sites

We had the same reaction to our son's first time on antibiotics and Amox. Shortly after our first LLMD visit we ran a test via Labcorp to see if it was a true allergy to penicillin....... it was not, so most likely a herx response originally. Adverse responses to antibiotics typically include diarrhea.

Link to post
Share on other sites

Could it be candida? I get a sandpapery rash if I don't take enough probiotics w/abx, but my true allergic rxns to abx are hives, vomiting bright lime green or yellow, diarrhea, and anaphylaxia. If it's not hives, I would push ahead and assume candida or a herx.

 

Do you have an epi-pen just to be safe? If not, get one!

 

BTW- you don't happen to have an appt this Fri w/Dr Jeff do you? That's when we see him again.

Link to post
Share on other sites

Wanted to add one more possibility that just occurred to me- when I was on abx for chronic sinus infections in high school, I got mono and as soon as I tested positive for mono, I got a full-body raised rash. I was told it was the combo of abx and mono that did it.

Link to post
Share on other sites

Since starting lyme treatment 5 weeks ago, my dd has had 3 lyme rashes. they were not itchy or raised. They showed up after a hot shower. I sent pics of the first one to Dr. Jones and he felt it was a lyme rash. They came on quickly, after a hot shower, and left quickly about 5 minutes later. I know they can last longer, but so far, my dd's lyme rashes have quickly left.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...